Michigan, 2005

High Wind in Michigan, September 28 to 29, 2005

September 28 to 29, 2005 · NWS DTX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 28, 9:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 28, 9:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1033 PM EDT WED SEP 28 2005

.UPDATE...

THE SURFACE COLD FRONT IS NOW PUSHING SOUTHEAST ACROSS THE TRI
CITIES REGION. THIS FRONT IS EXPECTED TO PUSH EAST OF DETROIT BY 06Z
TONIGHT. THE BACK EDGE OF THE RAINFALL IS NOW MOVING ACROSS LAKE
MICHIGAN. EXPECT TO SEE THE RAINFALL END FROM WEST TO EAST ACROSS
THE FORECAST AREA FROM 08Z TO 10 OR 11Z... WITH PRECIP TRANSITIONING
TO LAKE EFFECT AS VERY COLD AIR IS ADVECTED ACROSS THE GREAT LAKES.
RAINFALL HAS STABILEZED THE BOUNDARY LAYER A BIT... SO WIND GUSTS
HAVE NOT BEEN OVER 20 MPH ACROSS SE MICHIGAN. A DEVELOPING AREA OF
LOW PRESSURE NEAR THE NORTH CHANNEL IS STILL EXPECTED TO DEEPEN AS
IT HEADS ACROSS ONTARIO OVERNIGHT. THE 00Z RUC AND NAM STILL
INDICATE THIS WILL STRENGHTEN THE PRESSURE GRADIENT OVER SE MICHGIAN
OVERNIGHT. THUS FAR... THE STRONGEST WIND GUSTS UPSTREAM HAVE MAINLY
BEEN ALONG LAKE MICHIGAN. BASED ON THE 00Z GUIDANCE THOUGH AND GIVEN
THE STRENGTH OF THE COLD AIR ADVECTION OVERNIGHT... WILL JUST
SLIGHTLY LOWER THE CURRENT FORECASTED WINDS. THE ONLY OTHER UPDATE
TO THE FORECAST WILL BE TO ADJUST PRECIP TIMING AND INCREASE MIN
TEMPS A COUPLE DEGREES.

&&

.AVIATION... ISSUED AT 705 PM

THE 22Z SURFACE ANALYSIS SHOWS A STRONG COLD FRONT EXTENDING FROM
THE NORTHERN TIP OF LOWER MICHIGAN TO EXTREME NW INDIANA. A VIGOROUS
MID LEVEL SHORT WAVE OVER THE UPPER MISSISSIPPI VALLEY WILL SWING
THROUGH LOWER MICHIGAN TONIGHT. THIS COUPLED WITH LIFT ALONG THE
FRONT AND A NARROW AXIS OF DEEP MOISTURE ALONG AND JUST TO THE COLD
SIDE OF THE FRONTAL BOUNDARY WILL PROVIDE A 3 TO 5 HOUR PERIOD OF
WIDESPREAD RAINFALL ACROSS SE MICHIGAN THIS EVENING. BASED ON THE
18Z GUIDANCE AND LATEST SURFACE ANALYSES... FROPA SHOULD OCCUR AT
MBS AROUND 03Z... AND EXIT TO THE EAST OF DTW BY 06Z. BASED ON THE
LATEST 18Z GUIDANCE AND LOOKING AT CONDITIONS UPSTREAM... CEILINGS
AND VISIBILITY WILL RAPIDLY FALL TO MVFR WITHIN THE NEXT COUPLE OF
HOURS AS THE RAINFALL MOVES INTO THE AREA. THERE STILL LOOKS TO BE A
GOOD POTENTIAL FOR SOME IFR VISIBILITY AND LOW END MVFR CEILINGS
ALONG AND BEHIND THE COLD FRONT AS WELL.

WINDS STILL LOOK TO BE PROBLEMATIC TONIGHT. THE 18Z RUC/NAM/GFS ARE
CONSISTENT IN INDICATING THAT THE ISALLOBARIC COMPONENT TO THE WIND
WILL STRENGTHEN AS THE FRONT WORKS ACROSS LOWER MICHIGAN THIS
EVENING. THIS COUPLED WITH A STRONG PUSH OF SUBSIDENCE AND COLD AIR
ADVECTION IN THE WAKE OF THE FRONT SHOULD PROVIDE SOME WIND GUSTS
OVER 30KTS FOLLOWING FROPA. THE PRESSURE GRADIENT WILL REMAIN STRONG
THROUGH THE NIGHT. DEEP MIXING SHOULD ALLOW WIND GUSTS OVER 25KTS TO
PERSIST INTO THURSDAY MORNING.

&&

.SHORT TERM...TONIGHT AND THURSDAY

MAJOR WEATHER CHANGES IN STORE FOR SOUTHEAST MICHIGAN TONIGHT. A
VIGOROUS SHORTWAVE WILL DIG DOWN INTO THE STATE OVERNIGHT. THIS WAVE
WILL BECOME HIGHLY AMPLIFIED OVER MICHIGAN AS IT DIGS IN. PRESSURE
FALLS WILL BE RATHER RAPID OVERNIGHT...AS 500 MB HEIGHTS GO FROM
578DM TO 555DM BY 9Z...QUICKLY FOLLOWED BY RISING HEIGHTS. MODELS
HAVE BEEN EVEN STRONGER WITH A DEEPENING SURFACE LOW OVER LAKE HURON
TONIGHT. THE ASSOCIATED COLD FRONT WILL BARREL RIGHT THROUGH SE
LOWER AROUND THE MIDNIGHT HOUR. LITTLE INSTABILITY WITH THIS FRONT
WILL PREVENT THUNDERSTORMS ALONG THE FRONT. VERY GOOD DYNAMICS WILL
ACCOMPANY THIS SYSTEM. OMEGA LIFT AND FRONTAL FORCING WILL BE
SIGNIFICANT ENOUGH FOR WIDESPREAD RAIN ALONG AND BEHIND THE FRONT.
AFTER MIDNIGHT...VERY GUSTY WINDS AND AND MODERATE RAIN WILL PREVAIL
FOR SEVERAL HOURS. THE CHALLENGE IS JUST HOW HIGH WILL THE WINDS
GUST BEHIND THE FRONT. 40 TO 50 KNOT WINDS WILL BE SITTING RIGHT
THERE AT 2 TO 3K FEET. HOW MUCH OF THAT WILL BE ABLE TO MAKE IT TO
THE SURFACE? MODELS SHOW MIXING LAYER HEIGHTS RIGHT AROUND 2500
FEET. DECIDED NOT TO GO WITH AN ADVISORY...HOWEVER WINDS ARE LIKELY
TO GUST CLOSE TO ADVISORY CRITERIA OF 45 MPH. ZONES WILL CARRY GUSTS
TO 40 MPH...JUST BELOW ADVISORY CRITERIA. TWO THINGS THAT ARE FOR
CERTAIN...IT WILL BE A WINDY AND RAINY NIGHT ACROSS SOUTHEAST
MICHIGAN. THE CURRENT THINKING...RAINFALL AMOUNTS WILL GENERALLY BE
ONE HALF TO ONE INCH ACROSS THE CWA.

MICHIGANDERS WILL WAKE UP TO QUITE A DIFFERENT AIRMASS ON WEDNESDAY.
THIS SYSTEM WILL MOVE OUT JUST AS QUICK AS IT MOVES IN. BY
SUNRISE...THE SHOWERS WILL BE WINDING DOWN AND A VERY GOOD SURGE OF
CAA WILL BE WELL UNDERWAY. 850 TEMPS GO FROM 12C AT 11PM THIS
EVENING TO 0C BY MORNING. THIS WILL TAKE 850 DELTA TS OVER LAKE
HURON TO 20 DEGREES C...WITH THE INVERSION ABOVE 5K FEET. THIS IS
ENOUGH TO ADD A CHANCE OF WATERSPOUTS TO LAKE HURON FOR LATE THIS
EVENING INTO THURSDAY MORNING. COLD...DRY AIR WILL QUICKLY FILTER IN
ON THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. IT WILL BE
QUITE BLUSTERY IN THE MORNING...WITH GUSTY WINDS CONTINUING AND
TEMPS RIGHT AROUND 50 TO START THE DAY. TEMPS WILL REBOUND SLIGHTLY
BUT REMAIN IN THE 50S FOR THE MOST PART THROUGH THE DAY.

&&

.LONG TERM...THURSDAY NIGHT THROUGH THURSDAY

RATHER QUIET FORECAST HEADING INTO THIS WEEKEND...AND LIKELY
HOLDING INTO THE FIRST PART OF NEXT WEEK. LARGELY ZONAL FLOW SETS
UP AFTER THE CURRENT TROF RACES THROUGH AND LIFTS INTO THE
CANADIAN MARITIMES AND BEHOND. HIGH PRESSURE IN BEHIND THIS SYSTEM
WILL DRIFT ACROSS & SOUTH OF THE AREA...AND THEN SET UP SHOP TO
THE SOUTHEAST...CENTERED AROUND THE MID ATLANTIC REGION. IN THE
MEANTIME...MAIN JET STREAM WILL ALIGN ALONG THE CONUS/CANADIAN
BORDER.

THIS PATTERN WILL LEAVE THE AREA HIGH AND DRY THROUGH THE WEEKEND AT
LEAST AND MOSTLY LIKELY BEYOND THAT. ALSO...MODERATING TEMPERATURES
ARE EXPECTED AS INCREASING SOUTHERLY FLOW ESTABILISHES. WILL UP THE
TEMPERATURES OVER THE WEEKEND & MAINTAIN RELATIVELY MILD READINGS ON
INTO NEXT WEEK.

TOWARD THE END OF THE FORECAST PERIOD...THE PATTERN IS IN FLUX AS
LARGE WESTERN CONUS TROF DEVELOPS AND HEADS INTO THE PLAINS AND
LARGE UPPER RIDGE AMPLIFIES THROUGH THE GREAT LAKES AND NORTHEAST
CONUS. THERE ARE SOME INDICATIONS OF A WEAK IMPULSE OR TWO LIFTING
UP IN THE SOUTHWEST UPPER FLOW...BUT ATTM...IT APPEARS THERE IS A
MUCH BETTER CHANCE OF DRY WEATHER.

SAID WESTERN TROF WILL HAVE TO BE WATCH FOR IMPLICATIONS BEYOND THE
CURRENT 7 DAY FORECAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO
      PORT HURON INCLUDING SAGINAW BAY...MIDNIGHT  THURSDAY TO 6 AM
      THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO
     PORT HURON INCLUDING SAGINAW BAY...6 AM THURSDAY TO 6 PM
     THURSDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464...MIDNIGHT THURSDAY TO NOON
     THURSDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...LCZ422-LCZ460...6 AM THURSDAY
     TO 6 PM  THURSDAY.

     GALE WARNING...LCZ423-LCZ460...MIDNIGHT THURSDAY TO 6 AM
     THURSDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444...MIDNIGHT THURSDAY
     TO 6 AM THURSDAY.

     SMALL CRAFT ADVISORY...LEZ444...6 AM THURSDAY TO 6 PM THURSDAY.

&&

SHORT TERM...SHULER
LONG TERM....DG
AVIATION...CONSIDINE
Hazardous weather outlook, Sep 28, 3:30 PM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT WED SEP 28 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-291000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
430 PM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL BRING WINDY CONDITIONS TO THE AREA LATE
THIS EVENING AND OVERNIGHT. SOUTHWEST WINDS WILL SHIFT TO THE
NORTHWEST AROUND MIDNIGHT...WITH GUSTS INCREASING TO NEAR 40 MPH
FOR SEVERAL HOURS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED LIGHT FROST IS POSSIBLE THURSDAY NIGHT OUTSIDE THE
METROPOLITAN DETROIT AREA AND AWAY FROM THE GREAT LAKES...UNDER
THE INFLUENCE OF HIGH PRESSURE CENTERED SOUTH OF THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-291000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
430 PM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL OF LAKE HURON AS WELL AS FOR
LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE AFTER MIDNIGHT.
IN ADDITION...WATERSPOUTS WILL BE POSSIBLE OVER LAKE HURON AFTER
MIDNIGHT. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON UNTIL
NOON THURSDAY...WITH SMALL CRAFT ADVISORIES IN EFFECT ALL DAY FOR
SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN
TO PORT HURON AS WELL AS FOR LAKE ST CLAIR AND THE MICHIGAN WATERS
OF LAKE ERIE.

THE CHANCE FOR WATERSPOUTS WILL PERSIST THROUGH NOON THURSDAY OVER
LAKE HURON.

REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DWD/DG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Oakland

When
September 28, 11:00 PM EST to September 29, 12:30 PM EST
Where
Oakland forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Large tree limbs and trees were reported down across various parts of Oakland county. Locations where trees were confirmed down included: White Lake, Pontiac, and Waterford. There was also measure wind gusts of 56 mph in Troy and 54 mph in Livonia.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475230.